Alert archive / North Carolina / River Flood Warnings in 2016

River Flood Warning 26, NWS Raleigh, NC

October 8, 2016Anson County, Stanly County, North Carolina

NWS Raleigh, NC issued this river flood warning at Oct 8, 2016, 9:13 AM EDT for Anson County, Stanly County, North Carolina. It took effect at Oct 8, 2016, 7:49 PM EDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Oct 8, 2016, 9:13 AM EDT (13:13 UTC)
In effect from
Oct 8, 2016, 7:49 PM EDT
Expired
Oct 9, 2016, 11:36 AM EDT
In force
16 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

Counties Anson County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 162 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rocky River NC near Norwood (NRWN7).

Action stage
16 ft
Minor stage
20 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02126000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

595 
WGUS42 KRAH 081313
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH, NC
913 AM EDT SAT OCT 8 2016

...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties

...Two to three inches of rain have fallen overnight and an additional
two to four inches are expected this morning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-090113-
/O.NEW.KRAH.FL.W.0026.161008T2349Z-161009T1536Z/
/NRWN7.1.ER.161008T2349Z.161009T0000Z.161009T0336Z.NO/
913 AM EDT SAT OCT 8 2016

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Rocky River Near Norwood.
* from this evening to Sunday morning, or until the warning is 
  cancelled.
* At  9:00 AM Saturday the stage was 1.8 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  evening and crest to near 21 feet later this evening.The 
  river will fall below flood stage overnight.
* Impact...At 20.0 feet, Minor flood stage. There is significant 
  overflow into adjacent pasture and lowlands.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Sun   Mon   Tue   Wed   Thu

Rocky River
 Norwood          20   1.8 Sat 09 AM  11.6   3.2   1.8   1.4   1.3

&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$
1 follow-up statement
125 
WGUS82 KRAH 090318
FLSRAH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE RALEIGH NC
1118 PM EDT SAT OCT 8 2016

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Rocky River Near Norwood affecting Anson and Stanly Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC007-167-090348-
/O.CAN.KRAH.FL.W.0026.000000T0000Z-161009T1536Z/
/NRWN7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1118 PM EDT SAT OCT 8 2016

The Flood Warning is cancelled for the Rocky River Near Norwood.
* At 11:00 PM Saturday the stage was 15.9 feet.
* Flood stage is 20.0 feet.
* Forecast...The river will crest below flood stage at 17.4 feet 
  after midnight.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.

             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Sun   Mon   Tue   Wed   Thu

Rocky River
  Norwood     20  15.9 Sat 11 PM    16.0   5.1   2.2   1.7   1.4

To convert the above stage readings to above mean sea level (ft), add
the following to the stage:

        Norwood:        212.91

&&

LAT...LON 3525 8027 3521 8015 3519 8004 3511 8009
          3515 8028                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Oct 8, 7:49 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 8, 7:49 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
749 AM EDT SAT OCT 8 2016

.SYNOPSIS...
Hurricane Matthew will track along or just off the coast of South
Carolina and southeast North Carolina through tonight.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 256 AM Saturday...

Flash flood watch has been extended west and north to cover all of
central NC, except Forsyth County in the far NW.

The far NW part of the Triad, specifically the Winston-
Salem/Forsyth County area, should have the lowest probability of
flooding and we may leave them out. We will decide with the WPC/NWS
QFP conference call at 215 AM. Most models have come even more
northward and northeastward with the track of Matthew, and thus the
heavy rain bands are now forecast to eventually encompass much of
central NC. There is expected to be a very tight QPF gradient with
possibly the NW Piedmont in the gradient instead of the NE Piedmont
(as the heavier rains continue to spread west with the past few
model runs). Current data (radar/satellite) included also suggests
that the models more north and northeast track before the turn east
tonight may verify better.

The eyewall of Hurricane Matthew is now open with the northern
portion of the eyewall the only portion remaining in tact. The
forward motion is still 010 at 10kt with anticipation that the
system will turn NE along the SC coast beginning this morning. A
1025 MB surface high pressure was centered just off the New England
coast this morning, extending into our Piedmont Damming Region.
There continued to be a low level boundary near the coast, with the
deep easterly flow north of the storm pulling in PW's in excess of 2
inches as far north as Raleigh and 2.4 inches to near Fayetteville.

The ESE flow at H85 was 40-50 KT spreading deep moisture up and over
the CAD wedge. Rain and bands of heavy rain has developed/overspread
all of central NC. One heavy band was almost into the Greensboro
area. Although the SREF and some hi-res models suggest that the QPF
of the operational GFS/EC are overdone for our region, we are not
buying into that given the current data analysis.

We will expand the Flash Flood Watch to be safe to include most of
the region, with the far NW left out (Forsyth). QPF of 6-10 inches
will still be forecast in the south and east, with 4-7 central, and
2-4 elsewhere. Locally higher totals in the south and east. Less
over the NW.

The Wind Advisory will remain in place through the duration of the
event. Strongest gusts to 40-50 MPH in the south and east zones.
Even 40 mph may down some trees given the expected saturation.

Conditions will improve rather quickly when the cyclone begins the
turn east later tonight and Sunday morning. Our current ending times
of the Watches and advisories will remain into Sunday afternoon, and
possibly we can end them more quickly if the system moves more
quickly per WPC discussion.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 305 AM Saturday...

Skies should be clearing or mostly clear with diminishing breezes
Sunday evening and overnight. Lows in the 40s/50s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 305 AM Saturday...

Underneath shortwave ridging aloft, a strong +1030 mb sfc high will
ridge down the east coast in the wake of Matthew, with associated
strong cold air advection bringing Central NC its first real taste
of fall, as a cool and dry airmass settles into the area for the
first half of the work week. Low-level thicknesses are forecast to
fall to 1340-1350 meters(20 to 30 meters below normal)both Monday
and Tuesday mornings, which historically produces min temps down
into the lower to mid 40s. If this happens it will be the first time
many areas see sub 50 degree readings since early May 2016. Highs
Monday and Tuesday in the mid 60s to lower lower 70s.

Upper ridge over the region will begin to breakdown and shift east
of the area by mid to late week, allowing a dry cold front to
approach the area from the nw late Thursday. Airmass will undergo
slow modification in advance of this front, warming back up to
seasonable readings Wednesday and Thursday, with temps potentially
cooling back down to below normal Friday and into the weekend.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 740 AM Saturday...

A large shield of moderate to heavy rain, to the N and NW of the
center of Hurricane Matthew, will continue to translate NWD
across central NC today, as the hurricane tracks generally
parallel to the SC coast. Widespread, mainly IFR ceilings will
continue through this evening, then edge EWD with a resultant
lifting and scattering to MVFR or VFR from W to E tonight, as the
hurricane and associated rain shield likewise move E. NELY winds
will also steadily increase from S to N and peak this afternoon and
early evening - highest with gusts between 40-50 kts at FAY and RWI.
While the rain and sub-VFR ceilings will steadily move E and out of
our area later tonight, a strong NLY wind will continue throughout
the night and linger into the day Sunday, as a continental polar
(cool and dry)air mass rushes into our region in the wake of Matthew.

Outlook: After VFR conditions in high pressure Sun-Mon, NELY low
level flow around that high may promote the occurrence of MVFR
ceilings Tue-Wed, mainly at ERN TAF sites.

&&

.HYDROLOGY...
As of 1220 PM Friday...

Discussion for the southern Coastal Plain, Sandhills, and
southwestern Piedmont:

Antecedent conditions - heavier rain today has been concentrated
mainly over the southwest Piedmont and western Sandhills counties.
Rainfall across this area has ranged up to nearly 1.5 inches,
effectively saturating areas from Raeford west to Albemarle and
Wadesboro. Only a few tenths of an inch have fallen over eastern
Hoke, northern Cumberland, and southern Harnett counties, which
were the areas which received 8 to 10+ inches of rain late last
week.

Rainfall from Matthew late tonight through Saturday night is
expected to range from 6 to 10 inches over these areas, with
perhaps 10+ inches over far southern Cumberland and Sampson
counties. The heavier rainfall is expected during the day
Saturday, and as tropical rainfall rates can exceed 2 inches per
hour, flash flooding could occur quickly, especially in urban
areas. Rainfall will drain quickly into local streams and into low
lying areas, and travel may be hindered by extensive flooding well
into Sunday.

Larger rivers which could reach flood stage include the lower Cape
Fear, Neuse, Black, and possibly the Tar. Of particular concern is
the Little River, which runs across northern Cumberland county.
Flooding is more likely on the Little river and a flood warning has
been issued for the Little river at Manchester, where the river
could exceed moderate flood stage as it is still high from record
flooding last week. A number of dams in Hoke, Cumberland and
southern Harnett county affected by the heavy rain last week also
remain vulnerable due to weakened structures and high water levels.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday afternoon for NCZ007>011-
022>028-038>043-073>078-083>086-088-089.
Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043-
073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...CBL
AVIATION...MWS
HYDRO...MLM
Hazardous weather outlook, Oct 8, 3:25 AM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
325 AM EDT SAT OCT 8 2016

NCZ011-026>028-041>043-073>078-083>086-088-089-090730-
HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
325 AM EDT SAT OCT 8 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

NCZ007>010-022>025-038>040-090730-
PERSON-GRANVILLE-VANCE-WARREN-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-
325 AM EDT SAT OCT 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NCZ021-090730-
FORSYTH-
325 AM EDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF RAIN AND GUSTY WINDS WILL CONTINUE TODAY AND END THIS
EVENING. THERE IS A POTENTIAL FOR FLOODING ESPECIALLY IN AREAS
SOUTH AND EAST OF WINSTON-SALEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 8, 8:57 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 AM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     TROPICAL STORM   5 ENE EAST LAURINBURG   34.80N 79.37W
10/08/2016                   SCOTLAND           NC   ASOS

            PEAK WIND GUST OF 47 MPH MEASURED AT KMEB AT
            809 AM EDT.

&&

VINCENT
Local storm report, Oct 8, 9:00 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 AM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     TROPICAL STORM   5 ENE EAST LAURINBURG   34.80N 79.37W
10/08/2016                   SCOTLAND           NC   PUBLIC

            PEAK WIND GUST OF 52 MPH REPORTED AT KMEB AT
            831 AM EDT.

&&

VINCENT
Local storm report, Oct 8, 9:03 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 AM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TROPICAL STORM   4 ENE HOPE MILLS        34.99N 78.88W
10/08/2016                   CUMBERLAND         NC   ASOS

            PEAK WIND GUST OF 44 MPH REPORTED AT KFAY AT
            800 AM EDT.

&&

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 10:09 PM EDTRiver Flood WarningRAHHarnett4 days
Oct 7, 10:09 PM EDTRiver Flood WarningRAHCumberland6 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHJohnston3 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHJohnston5 days
Oct 7, 10:12 PM EDTRiver Flood WarningRAHWayne11 days
Oct 7, 10:18 PM EDTRiver Flood WarningRAHEdgecombe7 days
Oct 7, 10:18 PM EDTRiver Flood WarningRAHEdgecombe12 days
Oct 8, 8:01 AM EDTFlash Flood WarningRAHAnson, Hoke, Richmond, Scotland6 hr
Oct 8, 8:37 AM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Lee, Montgomery, Moore and 2 more6 hr
Oct 8, 8:41 AM EDTHigh Wind WarningRAHCumberland, Hoke, Sampson, Scotland, Wayne18 hr
Oct 8, 10:22 AM EDTFlash Flood WarningRAHDurham, Johnston, Wake, Wayne6 hr
Oct 8, 11:32 AM EDTFlash Flood Warning EmergencyRAHCumberland, Hoke, Sampson6 hr
Oct 8, 12:09 PM EDTRiver Flood WarningRAHChatham48 hr
Oct 8, 1:09 PM EDTFlash Flood Warning EmergencyRAHDurham, Johnston, Wake, Wayne6 hr
Oct 8, 1:21 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Forsyth, Guilford, Orange and 2 more8 hr
Oct 8, 1:31 PM EDTFlash Flood WarningRAHAnson, Chatham, Harnett, Lee, Montgomery, Moore and 3 more6 hr
Oct 8, 2:04 PM EDTFlash Flood WarningRAHEdgecombe, Franklin, Halifax, Nash, Warren, Wilson8 hr
Oct 8, 2:28 PM EDTRiver Flood WarningRAHChatham, Lee67 hr
Oct 8, 2:32 PM EDTFlash Flood WarningRAHAlamance, Granville, Orange, Person, Vance8 hr
Oct 8, 2:37 PM EDTRiver Flood WarningRAHFranklin69 hr
Oct 8, 3:47 PM EDTRiver Flood WarningRAHAlamance37 hr
Oct 8, 3:50 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford, Randolph8 hr
Oct 8, 3:54 PM EDTRiver Flood WarningRAHEdgecombe, Halifax, Nash5 days
Oct 8, 5:29 PM EDTFlash Flood Warning EmergencyRAHCumberland, Hoke, Sampson8 hr
Oct 8, 6:55 PM EDTFlash Flood Warning EmergencyRAHDurham, Edgecombe, Johnston, Nash, Wake, Wayne and 1 more7 hr
Oct 8, 7:49 PM EDTFlash Flood WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Richmond and 1 more6 hr

Nearby

River Flood Warnings in North Carolina, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.